Texas, 2023

Drought in Texas, August 1 to 31, 2023

August 1 to 31, 2023 · NWS CRP · 14 events in 14 counties and zones

Persistent hot and dry conditions of the summer continued into the month of August. There was a brief reprieve as Tropical Storm Harold moved into south Texas south of Baffin Bay bringing beneficial rains to the central and southern portions of the Coastal Bend into the Brush Country.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Persistent hot and dry conditions of the summer continued into the month of August. There was a brief reprieve as Tropical Storm Harold moved into south Texas south of Baffin Bay bringing beneficial rains to the central and southern portions of the Coastal Bend into the Brush Country. But the northern Coastal Bend into the Victoria Crossroads missed the beneficial rains from Harold. Severe to extreme drought conditions developed during the month over the northern Coastal Bend to the Victoria Crossroads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 31, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 31, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1250 AM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 253 PM CDT Mon Jul 31 2023

Key Messages:

- Dangerous heat continues

As an upper-level ridge continues to have a strangle hold over South
Texas, hot and humid conditions are expected to continue. A couple
of showers could develop tomorrow and tomorrow night across the
Gulf waters, but do no anticipate any of them to make it over land.
Heat index values are expected to be a degree or two warmer than
today resulting in more of an area requiring a heat advisory, but
due to low confidence in the dew point forecast for tomorrow, opted
not to issue an advisory at this time and have the next forecast
shift overnight reevaluate after the latest model run.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 253 PM CDT Mon Jul 31 2023

Key Messages:

- Dangerous heat conditions through the rest of the week into
early next week.

The upper level ridge over the southern plains extending eastward
into Louisiana Wednesday and Thursday will shift back to the west
into the southern Rockies Friday and Saturday. The ridge will be
over the Desert Southwest Sunday into Monday with the axis back to
the southeast toward south Texas. Moisture will remain limited
during the period with highest moisture over the Gulf waters where
isolated to scattered convection will be possible each morning.

The WPC probabilities for heat advisory criteria (HI >110) ranges
from 45-75 percent over the coastal plains and Brush Country during
the work week, and goes up to 50-80 percent for the weekend into
Monday. The probabilities for excessive heat (HI >115) is from 40-50
percent for the inland Coastal Bend and eastern Brush Country for
Thursday and Friday and slightly higher for the weekend into Monday.
There could be isolated sea breeze showers or storms form on the sea
breeze for Wednesday/Thursday and Sunday/Monday. But chances will
remain very limited and will hold PoPs at 10 percent.

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Tue Aug 1 2023

VFR conditions right now could become MVFR or lower toward
morning, mainly for ALI and VCT. With light winds and shallow
moisture could see some low VIS or CIGS at both of these sites.
Have also included a brief period MVFR for CRP, but confidence
there is lower. VFR conditions return during the day Tuesday with
a moderate southeasterly breeze.

&&

.MARINE...
Issued at 253 PM CDT Mon Jul 31 2023

Light to moderate south to southeasterly flow is expected through
Tuesday night. An isolated shower or two could be possible Tuesday
and Tuesday night across th Gulf waters Generally weak to
moderate onshore flow will persist with periods of moderate
onshore flow/SCEC conditions over the southern bays in the
afternoons and evenings. Isolated to possibly scattered showers
and thunderstorms could occur mainly in the morning hours
Wednesday through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi   101  79  99  79 /   0   0  10   0
Victoria         103  77 101  78 /  10   0  10   0
Laredo           107  77 106  80 /   0   0   0   0
Alice            105  74 103  76 /   0   0  10   0
Rockport          94  81  94  81 /   0   0  10  10
Cotulla          107  76 106  78 /   0   0   0   0
Kingsville       105  77 102  78 /   0   0  10   0
Navy Corpus       97  82  96  83 /   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...JCP
LONG TERM....TMT
AVIATION...PH/83
Hazardous weather outlook, Jul 31, 3:06 AM CST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
406 AM CDT Mon Jul 31 2023

TXZ229>234-239>247-342>347-442-443-447-010915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
406 AM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect for much of the Coastal Bend and
portions of the Victoria Crossroads this afternoon, with heat index
values generally around 110-114 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values between 110-114 degrees are expected through the
work week and into the weekend across much of South Texas. Dangerous
heat index values of 115 degrees or greater will be possible across
portions of the Coastal Bend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-010915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
406 AM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms will be possible
daily through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANM/PH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Webb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought conditions expanded to cover most of the county by the end of the month.

Drought, Inland San Patricio County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Inland San Patricio County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought conditions developed over northern portions of the area during the month.

Drought, Coastal San Patricio County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal San Patricio County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought conditions developed over northern portions of the area during the month.

Drought, McMullen

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Severe drought conditions developed over northern portions of the county during the month.

Drought, Victoria

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the county during the month.

Drought, Goliad

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the county during the month.

Drought, Inland Calhoun County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the area during the month.

Drought, Coastal Calhoun County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the area during the month.

Drought, Calhoun County Islands

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the area during the month.

Drought, Bee

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the northern and central parts of the county during the month while severe drought conditions developed over the southern part.

Drought, Inland Refugio County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Inland Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the northern and central parts of the area during the month while severe drought conditions developed over the southern part.

Drought, Coastal Refugio County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the northern and central parts of the area during the month while severe drought conditions developed over the southern part.

Drought, Coastal Aransas County

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the northern part of the area during the month while severe drought conditions developed over the southern part.

Drought, Live Oak

When
August 5, 12:00 AM CST to August 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought conditions developed over the northern third of the county during the month while severe drought conditions developed over the central third.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134522, 1134523, 1134524, 1134525, 1134526, 1134527, 1134528, 1134529, 1134530, 1134532, 1134533, 1134534, 1134535, 1134536.